Alabama, 2022

Flash Flood in Alabama, September 11, 2022

September 11, 2022 · NWS BMX · 1 event in 1 county or zone

A cluster of nearly stationary thunderstorms developed along the Interstate 85 corridor and produced localized flooding in western Macon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cluster of nearly stationary thunderstorms developed along the Interstate 85 corridor and produced localized flooding in western Macon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 11, 5:42 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 11, 5:42 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
642 AM CDT Sun Sep 11 2022

...New AVIATION...

.SHORT TERM...
(Today through Monday)
Issued at 315 AM CDT SUN SEP 11 2022

/Frontal passage on Monday to bring an end to shower and storm
chances by day's end/

We'll have a trough axis draped across the region today, related to
a degrading upper low/trough just to our west and a larger upper
trough approaching the Midwest. Low-level moisture will be plentiful
with dew points in the lower 70s though, as seen on water vapor
imagery, swaths of drier air aloft will advect from the southwest.
This should result in a varied presence of showers and a few storms
today, with activity seemingly maximized near and north of Interstate
20 in association with a surface trough preceding an approaching
front. While some activity will persist into the evening, there
should be a general decline in coverage as the night and front
progress.

The progression of the front should favor renewed and diurnally
driven showers and storms occurring near and southeast of Interstate
85 on Monday. Lower dew points/less humid air, already moving into
Northwest Alabama Monday morning, will progress southeastward
through the course of Monday along with a decrease in cloud cover.
High pressure will gradually build from the north, allowing fair
weather to take hold behind the front.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 315 AM CDT SUN SEP 11 2022

A strong upper-level disturbance is forecast to move east across the
Great Lakes at the beginning of the period. An associated surface
low will propagate east with this system with a trailing cold front
effectively sweeping across much of the eastern CONUS. A dry,
continental airmass will advect into the region providing calm,
stable stable weather that should persist through the end of the
period. Our first "taste of fall" will include noticeably drier
air, both in tropospheric moisture content and in sensible
moisture (dewpoints). This will lead to mainly rain-free
conditions and mostly clear skies each day. Drier conditions will
foster cooler overnight periods and warm afternoons, generally
featuring a broad diurnal temperature range, 25-30+ degrees in
some cases. Overall, I've tried to capture more favorable MOS
guidance in terms of highs/lows each day, including potential cold
air drainage situations through mid week. By the end of the
period the airmass should have already begun steady modification.
I trend upward with moisture/dewpoints and have <24% PoPs for
areas southeast as global ensembles still suggest some QPF
creeping back in the Gulf Coast/Southeast regions.

&&

.AVIATION...
(12Z TAFS)
Issued at 640 AM CDT SUN SEP 11 2022

/Morning IFR followed by afternoon VFR/

As of 11:45z, IFR ceilings were in place across much of Central
Alabama with pockets of and localized fluctuation to MVFR. Low
ceilings are expected to persist through 15z, or so, before
gradually lifting to VFR range into the afternoon. Spotty showers
and storms are expected at times today, with a batch of early-
morning activity already affecting TOI. Low ceilings may again
develop overnight Sunday/toward the end of the current TAF period.
A wind shift is also forecast Sunday night as a front nears the
area.

89^GSatterwhite

&&

.FIRE WEATHER...

Elevated moisture values remain in place through today with RH
values 60-70% or higher. This will promote scattered showers and
thunderstorms, mainly this afternoon and evening. Expect southerly
to southwesterly surface and 20 ft winds at 5-8 mph. A cold front
is forecast to move through the area tomorrow. This will allow for
drier, cooler conditions through the next few days. Afternoon RH
values could fall as low as 30% on Tuesday and Wednesday with
mainly a northerly wind component.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     84  65  80  53 /  60  50  10   0
Anniston    85  68  80  55 /  50  50  10   0
Birmingham  84  66  81  58 /  60  40  10   0
Tuscaloosa  85  66  81  57 /  60  30   0   0
Calera      85  68  81  57 /  50  40  10   0
Auburn      83  69  82  60 /  50  40  30  10
Montgomery  86  71  85  59 /  40  40  20   0
Troy        86  70  84  60 /  50  30  40  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...89^GSatterwhite
LONG TERM....40
AVIATION...89^GSatterwhite
Hazardous weather outlook, Sep 11, 1:53 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
253 AM CDT Sun Sep 11 2022

ALZ011>015-017>050-121100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
253 AM CDT Sun Sep 11 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The radar

The Maxwell AFB radar (KMXX), 27 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Macon

When
September 11, 7:30 AM CST to 10:30 AM CST
Where
Macon County, 4.17 mi SSE of Tysonville to 2.14 mi ENE of Polecat Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.346, -85.968

Bridge flooded and impassable on County Road 13 at Thobolocco Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056980.